Mississippi, 2003

Hail and Damaging Winds in Mississippi, July 22 to 23, 2003

July 22 to 23, 2003 · NWS JAN · 32 events in 17 counties and zones

28 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$373,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 22, 3:25 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 22, 3:25 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
425 AM CDT TUE JUL 22 2003

WILL NOT MAKE MANY CHANGES TO THE FORECAST. EXPECT STRONG STORMS TO
DEVELOP THIS AFTERNOON AND EVENING AS THE COMPLEX AND FRONT SINK
SOUTH. WILL DEFINITELY CONTINUE SEVERE WORDING IN THE ZONES. CHANCE
POPS THROUGH WED STILL SEEM GOOD...MODELS BLOW UP WIDESPREAD QPF
OVER SOUTHERN HALF OF CWA TUESDAY NIGHT AND CONTINUE THROUGH WED.
THE FRONT SHOULD CLEAR THE AREA LATE WEDNESDAY...WITH COOLER DRIER
AIR MOVING IN. CURRENT FORECAST SEEMS TO BE OK.

EXPECT MUCH COOLER DRIER AIR TO MOVE INTO THE AREA WITH 12Z THUR
BEING THE COOLEST. WILL GO WITH LOWER 60S AND CONTINUE TO INCREASE
TEMPS THROUGH THE WEEKEND AS MOISTURE BEGINS TO RETURN. WENT
SLIGHTLY WARMER THAN GUIDANCE TODAY...EXPECT TO GET SOME WITH TEMPS
MAYBE REACHING THE UPPER 80S BEFORE THE FRONT GETS HERE. OTHERWISE
BASICALLY WENT WITH MAV/MEX VALUES.

FOR THE EXTENDED...DID NOT MAKE ANY REAL CHANGES. NOT CONFIDENT
ABOUT RAIN ON SATURDAY...BUT SLIGHT CHANCE IS OK. GFS SHOWS AN UPPER
TROUGH SWINGING THROUGH AND A FRONT...FOR NOW SLIGHT CHANCE POPS
WILL DO.

JAN TB 089/071 087/067 091 07563
    TBBBB 069/092 071/092 072/092 072/093 073 2------2222
MEI TB 088/072 087/066 091 07564
    TBBBB 068/091 070/091 072/092 072/093 073 2------2222=

AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jul 22, 4:55 AM CST, 4 hours 5 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231055-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
555 AM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL DEVELOP OVER NORTH MISSISSIPPI THIS
MORNING AND WILL BE SCATTERED OVER SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA AND MUCH OF NORTH AND CENTRAL MISSISSIPPI BY
THIS AFTERNOON...GENERALLY NORTH OF A LINE FROM WINNSBORO TO
JACKSON TO QUITMAN. THE CHANCE FOR SEVERE THUNDERSTORMS WILL
SPREAD SOUTHWARD AND SEVERE STORMS WILL BE SCATTERED OVER
SOUTHEAST ARKANSAS... NORTHEAST LOUISIANA AND MOST OF MISSISSIPPI
BY EARLY EVENING. THE CHANCE FOR SEVERE WEATHER WILL DIMINISH
OVER ARKANSAS AND NORTH MISSISSIPPI AROUND SUNSET BUT WILL
CONTINUE OVER NORTHEAST LOUISIANA AND PARTS OF CENTRAL AND SOUTH
MISSISSIPPI TONIGHT...MAINLY SOUTH OF A LINE FROM VICKSBURG TO
JACKSON TO MERIDIAN BY MIDNIGHT.

THE PRIMARY SEVERE WEATHER RISK WITH THUNDERSTORMS TODAY AND
TONIGHT WILL BE DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MILES AN
HOUR AND LARGE HAIL. HOWEVER ISOLATED TORNADOES CAN NOT BE RULED
OUT.

A STRONG COLD FRONT WILL PUSH INTO NORTH MISSISSIPPI THIS
MORNING...THEN TRACK TO THE SOUTH AND EXTEND FROM NORTHEAST
LOUISIANA ACROSS CENTRAL MISSISSIPPI BY EARLY EVENING. THE FRONT
WILL MOVE INTO SOUTHERN MISSISSIPPI AROUND SUNRISE WEDNESDAY
MORNING. THE VERY HUMID AIR MASS CURRENTLY IN PLACE OVER THE
REGION WILL PROVIDE AMPLE MOISTURE FOR STORM DEVELOPMENT. AN
UNSEASONABLY STRONG JET STREAM IN UPPER LEVELS OF THE ATMOSPHERE
WILL PUSH INTO THE AREA TODAY TO PROVIDE SUPPORT FOR SEVERE
THUNDERSTORM FORMATION.

...FLOODING...
RAIN WILL BE HEAVY AT TIMES OVER SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MOST OF MISSISSIPPI TODAY AND TONIGHT.

A COLD FRONT WILL PUSH INTO NORTH MISSISSIPPI THIS
MORNING...PRODUCING NUMEROUS THUNDERSTORMS OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF NORTH AND CENTRAL
MISSISSIPPI THIS AFTERNOON...GENERALLY NORTH OF A LINE FROM
WINNSBORO TO JACKSON TO QUITMAN. THUNDERSTORMS WITH HEAVY
RAINFALL WILL DEVELOP TO THE SOUTH LATER TODAY AS A STRONG COLD
FRONT TRACKS ACROSS THE AREA. PERIODS OF HEAVY RAIN CAN BE
EXPECTED OVER NORTHEAST LOUISIANA AND PARTS OF CENTRAL AND SOUTH
MISSISSIPPI TONIGHT...MAINLY SOUTH OF A LINE FROM VICKSBURG TO
JACKSON TO MERIDIAN.

THE STRONGER STORMS WILL BRING PERIODS OF TORRENTIAL RAINFALL
THAT WILL PRODUCE PONDING WATER ON ROADWAYS AND IN AREAS WHERE
DRAINAGE IS POOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED TODAY AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
July 22, 9:00 AM CST
Where
Lowndes County, Caledonia
Measured
52 kt (60 mph) estimated sustained
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
31.217, -89.850

A few powerlines were blown down.

Thunderstorm Wind, Lowndes

When
July 22, 9:15 AM CST
Where
Lowndes County, Columbus
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
31.567, -91.400

A few powerlines were blown down on the S side of town, W of highway 69 S.

Thunderstorm Wind, Hinds

When
July 22, 12:20 PM CST to 12:35 PM CST
Where
Hinds County, Jackson
Measured
55 kt (63 mph) estimated sustained
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
33.683, -88.333

Numerous trees and powerlines were blown down across the city. There was some minor roof damage done to a few homes in the Belhaven area of town.

Hail, Rankin

When
July 22, 12:40 PM CST
Where
Rankin County, Brandon
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.500, -88.433

Thunderstorm Wind, Rankin

When
July 22, 12:48 PM CST
Where
Rankin County, Brandon
Measured
50 kt (58 mph) estimated sustained
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
32.333, -90.167

A couple of trees had their tops blown off and a few transformers were damaged.

Thunderstorm Wind, Jones

When
July 22, 12:50 PM CST
Where
Jones County, Ellisville
Measured
55 kt (63 mph) estimated sustained
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -89.983

Numerous trees were blown down. The top half of a barn was blown off.

Thunderstorm Wind, Neshoba

When
July 22, 1:25 PM CST
Where
Neshoba County, 9 mi S of Philadelphia
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.267, -89.983

Several trees were blown down along state road 21.

Thunderstorm Wind, Scott

When
July 22, 1:30 PM CST
Where
Scott County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
31.600, -89.200

Numerous large limbs were blown down on powerlines.

Hail, Jasper

When
July 22, 1:45 PM CST
Where
Jasper County, 3 mi NW of Heidelberg
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.917, -89.033

Thunderstorm Wind, Jones

When
July 22, 2:00 PM CST
Where
Jones County, 2 mi N of Sandersville
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.817, -89.033

A few trees were blown down.

Thunderstorm Wind, Clarke

When
July 22, 2:15 PM CST
Where
Clarke County, Countywide
Measured
52 kt (60 mph) estimated sustained
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.033, -88.667

Several trees were blown down across the county.

Thunderstorm Wind, Jones

When
July 22, 2:30 PM CST
Where
Jones County, Ellisville
Measured
50 kt (58 mph) estimated sustained
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
32.633, -89.117

Several powerlines were blown down. A tree top was also blown onto a mobile home.

Thunderstorm Wind, Jones

When
July 22, 3:20 PM CST
Where
Jones County, Laurel
Measured
50 kt (58 mph) estimated sustained
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
31.700, -89.133

A few trees were blown down.

Thunderstorm Wind, Jones

When
July 22, 4:30 PM CST
Where
Jones County, Countywide
Measured
53 kt (61 mph) estimated sustained
Property damage
$15,000
Reported by
UTILITY COMPANY
Coordinates
32.383, -89.550

Numerous trees and powerlines were blown down across the county.

Thunderstorm Wind, Scott

When
July 22, 4:30 PM CST
Where
Scott County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
31.317, -89.317

Scattered reports of large tree limbs blown down onto powerlines.

Thunderstorm Wind, Forrest

When
July 22, 4:35 PM CST
Where
Forrest County, Hattiesburg
Measured
53 kt (61 mph) estimated sustained
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
31.600, -89.200

Numerous trees and powerlines were blown down.

Thunderstorm Wind, Lamar

When
July 22, 4:35 PM CST
Where
Lamar County, Hattiesburg
Measured
53 kt (61 mph) estimated sustained
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
31.617, -89.183

Numerous trees and powerlines were blown down in West Hattiesburg.

Hail, Rankin

When
July 22, 5:18 PM CST
Where
Rankin County, Leesburg
Measured
0.75 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
31.317, -89.317

Thunderstorm Wind, Yazoo

When
July 22, 5:30 PM CST
Where
Yazoo County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
32.383, -89.550

Several large tree limbs were blown down onto powerlines across the county.

Thunderstorm Wind, Scott

When
July 22, 5:35 PM CST to 5:45 PM CST
Where
Scott County, 4 mi SW of Morton
Measured
50 kt (58 mph) estimated sustained
Property damage
$7,000
Reported by
PARK/FOREST SERVICE
Coordinates
32.433, -89.767

Numerous large limbs and one large tree were blown down. Across the county, several large limbs were blown down onto powerlines.

Thunderstorm Wind, Jasper

When
July 22, 5:50 PM CST
Where
Jasper County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
32.767, -90.700

Several large limbs were blown down on powerlines across the county.

Thunderstorm Wind, Madison

When
July 22, 5:50 PM CST
Where
Madison County, 5 mi SW of Canton
Measured
50 kt (58 mph) estimated sustained
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.567, -90.100

A few trees were blown down.

Thunderstorm Wind, Rankin

When
July 22, 6:15 PM CST
Where
Rankin County, Leesburg
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
32.317, -89.717

A few large limbs were blown down on powerlines.

Thunderstorm Wind, Smith

When
July 22, 6:15 PM CST
Where
Smith County, Lorena
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.183, -89.517

A few large limbs were blown down.

Hail, Smith

When
July 22, 6:30 PM CST
Where
Smith County, Lorena
Measured
1.25 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.183, -89.517

Thunderstorm Wind, Smith

When
July 22, 6:40 PM CST
Where
Smith County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
32.033, -89.100

Several large limbs were blown down on powerlines across the county.

Thunderstorm Wind, Clarke

When
July 22, 7:15 PM CST
Where
Clarke County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.033, -88.667

A few trees were blown down across the county.

Thunderstorm Wind, Warren

When
July 22, 8:00 PM CST
Where
Warren County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
32.433, -89.767

A couple of large limbs were blown down on powerlines.

Thunderstorm Wind, Hinds

When
July 22, 8:30 PM CST
Where
Hinds County, 4 mi S of Raymond
Measured
53 kt (61 mph) estimated sustained
Property damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.217, -90.433

A few powerlines were blown down.

Thunderstorm Wind, Jefferson Davis

When
July 22, 10:30 PM CST
Where
Jefferson Davis County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
32.017, -89.533

A few large limbs were blown down on powerlines.

Thunderstorm Wind, Marion

When
July 22, 10:45 PM CST
Where
Marion County, Countywide
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
32.333, -90.783

A few large limbs were blown down on powerlines.

Thunderstorm Wind, Adams

When
July 23, 3:00 AM CST
Where
Adams County, Natchez
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
31.583, -89.783

Numerous large limbs were blown down on powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366798, 5366799, 5366130, 5366131, 5366132, 5366133, 5366134, 5366135, 5366872, 5366880, 5366873, 5366136, 5366874, 5366137, 5366140, 5366138, 5366139, 5366141, 5366142, 5366143, 5366144, 5366875, 5366145, 5366876, 5366877, 5366146, 5366878, 5366147, 5366879, 5366148, 5366149, 5366493.